advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Tacoma, Washington, USA:

I will be traveling to Paris to teach at the American University of Paris for one year. I normally have my wife with me, and she is my night time protector against insulin reactions during sleep. Are there any new devices which warn wearers of pending low blood sugar levels? I still own a Sleep Sentry which is in good working order, but often do not hear it when it goes off. Hence, my wife wakes me up when she hears the Sentry go off. Since she will not be with me during this one year stay in Paris, what might you recommend I do to avoid potential low blood sugar levels during sleep?

Are there any diabetic clubs in Paris which might serve my needs while living in Paris?

Last question: Recently, after 29 years of injecting insulin, I have seen many more bruises after injections. I use the BD 3/10 29 gauge 1/2 inch syringes. Any suggestions to stop the bruising, and small raised red spots at the injection sites?

Answer:

The primary treatment of hypoglycemia including nocturnal hypoglycemia is prevention. To start with you need to have a profile of your 24 hour blood sugar levels including a few between midnight and 3 am. You probably already have and idea of what the effects of strenuous exercise, of stress and of variations in evening and bedtime food intake are. With this information you need to discuss with your medical team whether any changes in insulin type or timing are indicated and whether any changes in nutrition or calorie content and timing of the bedtime snack could further reduce the likelihood of hypoglycemia. Without more detail on these points it is impossible to make any specific suggestions and in any case these should come from your physician.

The GlucoWatch instrument is in the late stages of clinical trials; and is unlikely to be on the market for at least a year. This is the only alternative system that is near production.

I do not have any information on English speaking support groups in Paris; but at his stage you might get help from these organisations:

  • The British Diabetes Association
    10 Queen Anne St, London W1M OBD.
    Fax 011-441-716-373644
    Internet at www.diabetes.org.uk.

  • Assoc. Francaise des Diabetiques
    58 Rue Alexandre Dumas, 75544 Paris
    Fax 011-331-40.09.20.30
    Tel 011-331-40.09.24.25.

  • 'Allo diabete' a telephone counselling service for when you become more fluent at Paris 01.40.09.68.09

On the issue of bruising at the injection site you might consider using the short BD 30 gauge needle and inserting this into a pinched up fold of skin vertically and very slowly. The injection of the insulin as opposed to the insertion of the needle should be fairly slow too.

DO'B

Original posting 15 Aug 1998
Posted to Hypoglycemia and Research: Monitoring

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.